Local teens poisoned by Jimson Weed

Jimson Weed.

CORNWALL, Ont. – Several teenagers had to be taken to hospital after ingesting Jimson Weed. That’s prompted the Eastern Ontario Health Unit to issue a community safety alert about the plant, known locally at Devil’s Seed. Dr. Paul Roumeliotis, Medical Officer of Health, says young people are taking a risk by using the plant as a substitute for other drugs. “Unfortunately, this could cost the their lives,” he said. Roumeliotis says they were called by the O.P.P. last week after a couple of cases surfaced in the five counties.

Jimson Weed attacks the central nervous system, usually within an hour after eating it and the side effects may continue for one or two days. Those symptoms include high fever, racing heart rate and blurry vision. It can also lead to seizures, comas and even death.

The plant, with pointed green leaves, grows in the wild and has trumpet-shaped white or purple flowers. It also has a prickly pod with dozens of seeds. The health unit is stressing that all parts of the plant are poisonous and parents should speak to their children about the dangers of Jimson Weed.

You can get more information by calling the Cornwall Community Hospital’s Addiction Services unit at 613-936-9236.

Thumbs Up(0)Thumbs Down(0)